Antidepressants could lead to suicidal thoughts and actions in your patients

December 11, 2006

The National Institute of Mental Health (NIMH), part of the National Institutes of Health, is funding five new research projects on antidepressant medications, notably selective serotonin reuptake inhibitors (SSRIs), and their association with suicidal thoughts and actions (suicidality). SSRI use in children and adolescents has become a controversial issue, with the US Food and Drug Administration (FDA), issuing a black box warning for all SSRIs in 2005.

The National Institute of Mental Health (NIMH), part of the National Institutes of Health, is funding five new research projects on antidepressant medications, notably selective serotonin reuptake inhibitors (SSRIs), and their association with suicidal thoughts and actions (suicidality). SSRI use in children and adolescents has become a controversial issue, with the US Food and Drug Administration (FDA), issuing a black box warning for all SSRIs in 2005.

Studies have shown that most people suffering from moderate and severe depression, even those with suicidal thoughts, can substantially benefit from antidepressant medication treatment. The notice alerts doctors and patients of the potential for SSRIs to prompt suicidal thinking in children and adolescents, and urges diligent clinical monitoring of individuals of all ages taking the medications. This can be a challenge because it is difficult for patients, their family members, and pediatricians to determine whether suicidal thoughts may be related to the depression, the medication, or both.

"These new, multi-year projects will clarify the connection between SSRI use and suicidality," said NIMH Director Thomas Insel, M.D. "They will help determine why and how SSRIs may trigger suicidal thinking and behavior in some people but not others, and may lead to new tools that will help us screen for those who are most vulnerable," he added.

Among the five projects, researchers will investigate if and how SSRIs may induce in some young people an "activation syndrome”-a set of symptoms such as irritability, agitation, and mood swings that may lead to suicidal thoughts or actions.